When reviewing medications of an older adult it is not unlikely that some of the medications could have been prescribed to treat side-effects from other medications. This is called a “prescribing cascaded”. Some examples of prescribing cascades are:
- Starting a bladder health drug such as Detrol (tolterodine), Ditropan (oxybutynin), Vesicare (solifenacin) or other, in someone who develops urinary incontinence from Aricept (donepezil), Exelon (rivastigmine) or Razadyne (galantamine). In one study it was shown that people who used this class of memory health drugs were 1.5 times more likely to be prescribed a bladder health agent. The bladder health agent may also lessen the beneficial effects of the memory health drug.
- NSAIDs such as ibuprofen, naproxen, among many others, causing high blood pressure from the effects of the NSAID on the kidneys. What can follow is the addition of a medication for high blood pressure.
- The addition of a diuretic due to the development of fluid retention from a medication for high blood pressure such as amlodipine (Norvasc).
- The development of joint pain from a bone health drug such as Fosamax (alendronate), Actonel (risedronate) or Boniva (ibandronate), and then an analgesic or pain medication is added, which can then lead to side-effects depending upon the type of pain medication started. This prescribing cascade was validated by FDA and alerts were posted in 2008 and 2009.
- One last example is the use of Reglan (metoclopramide) for nausea, which then leads to the side-effect of movement disorders that mimic Parkinson’s disease. Those that present with this Parkinson’s-like side-effect are more likely to be misdiagnosed with Parkinson’s disease and treated with more medications to manage the tremors or slowness in movement that are the side-effects from the metoclopramide.
A key point to keep in mind is that you should always look back to when a medication was started to see if the side-effect, which is being treated as a condition or disease, followed not long after the addition of the primary drug. This is trying to develop a “temporal association” or an association related to the time of starting a new drug and the appearance of a side-effect. This leads to the primary principle in geriatric pharmacy management and that is “Always suspect the drug until proven otherwise”. If you can spot prescribing cascades it may be possible to reduce unnecessary medications that lead to adverse effects. Check with your doctor of pharmacist if you suspect a side-effect from a drug that may be treated with another drug. There is a good article that lists other prescribing cascades and speaks to the concepts more in depth at: http://www.australianprescriber.com/magazine/34/6/162/6